South Carolina, 2011Tornado and Damaging Winds in South Carolina, September 5, 2011
September 5, 2011 · NWS CAE · 12 events in 6 counties and zones
Bands associated with Tropical Depression Lee produced scattered severe thunderstorms and at least one confirmed tornado across the Midlands.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Bands associated with Tropical Depression Lee produced scattered severe thunderstorms and at least one confirmed tornado across the Midlands.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Sep 5, 3:43 PM EST, 33 minutes earlier.
Area forecast discussion, Sep 5, 3:43 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
443 PM EDT MON SEP 5 2011
.SYNOPSIS...
A COLD FRONT WILL APPROACH TODAY INTO TONIGHT AND STALL OUT AS IT
INTERACTS WITH THE REMNANTS OF LEE. THIS WILL BRING TROPICAL
MOISTURE TO THE REGION THROUGH TUESDAY WITH SOME LOCALLY HEAVY
RAIN POSSIBLE. THERE MAY ALSO BE THE POSSIBILITY OF SEVERE WEATHER
TONIGHT INTO TUESDAY. THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL
LINGER ON INTO WEDNESDAY AS WELL.
&&
.NEAR TERM /TONIGHT/...
CAE RADAR SHOWING SCATTERED SHOWERS AND STORMS MOVING THROUGH THE
REGION. COVERAGE EXPECTED TO INCREASE THROUGH THE EVENING AND
OVERNIGHT.
THE REMNANTS OF TS LEE WILL MOVE TO THE NE WITH THE CENTER OF THE
SYSTEM JUST MOVING INTO NRN/CNTRL ALABAMA TONIGHT. MODEL TIME
SECTIONS ARE QUITE MOIST TONIGHT. WILL CONTINUE WITH INCREASING
POPS THROUGH THE NIGHT. MODELS INDICATE INCREASING ISENTROPIC
LIFT...WITH BEST LIFT ACROSS THE UPSTATE THROUGH TONIGHT. SPC HAS
PORTION OF THE SOUTHEAST INCLUDING THE CSRA UNDER A SLIGHT RISK
FOR SEVERE STORMS...MAINLY FOR THE EVENING/TONIGHT. THE LOW LEVEL
WIND FIELD WILL BE INCREASING THROUGH THE PERIOD...ESPECIALLY
LATER TONIGHT WITH INCREASING SHEAR AND MODERATE INSTABILITY.
THERE IS A RISK OF SEVERE WEATHER THIS EVENING. MAY BE ENOUGH
SHEAR FOR AN ISOLATED TORNADO. THERE IS ALSO THE POSSIBILITY OF
LOCALLY HEAVY RAIN WITH SHRA/TSRA AS PW VALUES WILL BE INCREASING
TO ABOVE 2.0 INCHES. AS FOR TEMPERATURES...GUIDANCE AND LOCAL
MODELS SHOWING A BIT OF A SPREAD...BUT WILL STAY NEAR CONSENSUS
FOR TEMPERATURES...BUT ABOVE CONSENSUS FOR POPS.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
THE NAM CONTINUES TO BE THE FASTEST OF THE MODELS WITH THE
MOVEMENT OF THE REMNANTS OF LEE. THE SLOWER ECMWF/GFS ARE
PREFERRED. THE FORECAST FOR THE REMNANTS OF LEE ARE EXPECTED TO
CONTINUE TO MOVE NORTHEAST AND BE LOCATED NEAR THE GA/TN LINE THEN
CONTINUING TO WEAKEN AND MOVE SLOWLY NORTHEAST ALONG THE SRN
APPALACHIANS. MAIN FORECAST ISSUE WILL BE AT THE BEGINNING OF THE
SHORT TERM WITH THE POSSIBILITY OF SEVERE WEATHER ACROSS THE
REGION ON TUESDAY...ESPECIALLY TUESDAY MORNING INTO THE EARLY
AFTERNOON HOURS. SPC HAS AREA OUTLOOKED FOR A SLIGHT RISK. BUFKIT
SOUNDINGS INDICATING PRETTY GOOD WIND PROFILES WITH H8 WINDS FROM
35 TO 45 KTS EARLY TUESDAY WITH AROUND 40 KTS OF SHEAR AND
HELICITY VALUES APPROACHING 200 AFTER SUNRISE TUESDAY. AS THE
REMNANTS OF LEE MOVE WEST OF THE AREA ON TUESDAY...CWA WILL BE IN
THE WARM SECTOR AND THE AIRMASS IS EXPECTED TO BECOME MODERATELY
UNSTABLE. THE FORECAST IS FOR CLOUDY SKIES BUT ANY BREAKS COULD
PROVIDE ADDITIONAL HEATING FOR INCREASED INSTABILITY. LOCAL
ANALYSIS INDICATES THE POTENTIAL FOR SUPERCELL DEVELOPMENT WITH
THE POSSIBILITY OF TORNADOES OF THE TROPICAL
VARIETY...WEAKER/SHORTER LIVED. THIS SITUATION WILL NEED TO BE
MONITORED FOR ANY CHANGES IN THE TRACK OF LEE AND ANY CHANGES IN
THE WIND FIELD FROM EARLY TUESDAY MORNING INTO THE AFTERNOON
HOURS. THERE REMAINS A THREAT FOR POSSIBLE LOCALLY HEAVY RAIN ON
TUESDAY WITH PW VALUES WELL ABOVE 2.0 INCHES. SEVERE THREAT AS
WELL AS HEAVY RAIN THREAT WILL DIMINISH WITH THE PASSAGE OF
FRONTAL BOUNDARY THROUGH THE AREA TUESDAY NIGHT. BY
WEDNESDAY...MODELS INDICATE MID/UPPER LEVEL CLOSED LOW TO OUR WEST
THAT WILL MOVE SLOWLY NORTHWARD THROUGH WED NIGHT. THIS WILL KEEP
DAYTIME TEMPERATURES COOLER THAN NORMAL FOR WEDNESDAY. WILL
CONTINUE SMALL CHANCE POPS WEDNESDAY AND WEDNESDAY NIGHT AS UPPER
LOW MEANDERS OVER OH VALLEY WITH PIECES OF ENERGY ROTATING INTO
THE AREA. TEMPS GENERALLY CLOSE TO MODEL CONSENSUS.
LAKE WIND ADVISORY WILL REMAIN IN EFFECT THROUGH 6 PM TUESDAY.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
MODELS SLOWLY PULL OUT MOISTURE FROM THE REMNANTS OF TROPICAL
DEPRESSION LEE TO THE NORTHEAST THURSDAY WITH CLOSED LOW TO OUR
NORTHWEST OVER THE TN VALLEY. THIS SYSTEM WILL GRADUALLY
WEAKEN...BUT CONTINUE TO DRIFT OVER THE OH VALLEY/MID MS VALLEY
THROUGH THE PERIOD. AS FOR HURRICANE KATIA...ITS EXPECTED TO
CONTINUE WESTWARD...BUT GRADUALLY TURN TO THE NORTH/NORTHEAST AS
THE TROFINESS ALONG THE EASTERN PORTION OF THE COUNTRY WILL
PREVENT KATIA FROM GETTING TOO CLOSE TO THE EAST COAST. LOW
CONFIDENCE WITH CHANCES FOR PRECIPITATION LATER IN THE PERIOD AS
UPPER LOW BECOMING A BROAD UPPER TROUGH EXTENDING FROM THE GREAT
LAKES TO THE MID-MS VALLEY. FORECAST MAX TEMPS GENERALLY A COUPLE
OF DEGREES BELOW NORMAL...AND FORECAST MINS NEAR NORMAL THROUGH
THE PERIOD.
&&
.AVIATION /21Z MONDAY THROUGH SATURDAY/...
CLOUDS ARE FILLING BACK IN ACROSS THE FORECAST AREA AS THE DEEPER
TROPICAL MOISTURE APPROACHES. PREVIOUSLY THERE WOULD BE A
POSSIBILITY OF IFR CIGS MOVING IN BUT AS SOUTHERLY SURFACE WINDS
HAVE INCREASED TO 10-20 KNOTS...NOT THINK CIGS SHOULD REMAIN MVFR
OR HIGHER. SO WILL GO MAINLY VFR THROUGH AROUND MIDNIGHT...THEN
MVFR FOR THE REST OF THE PERIOD.
EXTENDED AVIATION OUTLOOK...TROPICAL MOISTURE OVER THE REGION IS
EXPECTED TO RESULT IN CONTINUED HIGH CHANCES FOR PRECIPITATION AND
ASSOCIATED RESTRICTIONS TO CIGS/VSBYS AT LEAST THROUGH WEDNESDAY.
IMPROVING TREND POSSIBLE THURSDAY INTO FRIDAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 6 PM EDT TUESDAY FOR SCZ015-016-018-
020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 6 PM EDT TUESDAY FOR GAZ040-063>065-
077.
&&Hazardous weather outlook, Sep 5, 2:51 PM EST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
351 PM EDT MON SEP 5 2011
GAZ040-063-064-SCZ015-018-020-021-025-026-062000-
LINCOLN-MCDUFFIE-COLUMBIA-LANCASTER-MCCORMICK-NEWBERRY-FAIRFIELD-
EDGEFIELD-SALUDA-
351 PM EDT MON SEP 5 2011
...TORNADO WATCH 840 IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...LAKE WIND ADVISORY IN EFFECT UNTIL 6 PM EDT TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
LAKE WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE WIND ADVISORY.
THERE WILL STILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS
TUESDAY...ISOLATED TORNADO THREAT AS TROPICAL DEPRESSION LEE
APPROACHES FROM THE WEST.
THERE WILL ALSO BE AN INCREASING THREAT OF RIVER FLOODING AS
RAINFALL FROM THE TROPICAL SYSTEM ENTERS STREAMS AND RIVERS ACROSS
THE REGION THE NEXT SEVERAL DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT.
GAZ065-077-SCZ016-022-027>031-035>038-041-062000-
RICHMOND-BURKE-CHESTERFIELD-KERSHAW-LEXINGTON-RICHLAND-LEE-AIKEN-
SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
351 PM EDT MON SEP 5 2011
...LAKE WIND ADVISORY IN EFFECT UNTIL 6 PM EDT TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE WIND ADVISORY.
THERE WILL STILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS
TUESDAY...ISOLATED TORNADO THREAT AS TROPICAL DEPRESSION LEE
APPROACHES FROM THE WEST.
THERE WILL ALSO BE AN INCREASING THREAT OF RIVER FLOODING AS
RAINFALL FROM THE TROPICAL SYSTEM ENTERS STREAMS AND RIVERS ACROSS
THE REGION THE NEXT SEVERAL DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT.
Tornado, Newberry
- When
- September 5, 4:16 PM EST to 4:17 PM EST
- Where
- Newberry County, 0.83 mi WSW of Browns Xrds to 0.8 mi W of Browns Xrds
- Rating
- EF0
- Path length
- 0.06 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 34.367, -81.544
A NWS Survey concluded a brief EF0 tornado touched down near the intersection of Epps and Spur Roads. The track length was 100 yards and width 50 yards. Estimated winds were between 65 and 75 mph. Three trees were topped and several other smaller trees were bent over or knocked down. Law enforcement reported a persistent funnel cloud from near Newberry northeastward to the Fairfield County line.
Thunderstorm Wind, Newberry
- When
- September 5, 4:19 PM EST to 4:21 PM EST
- Where
- Newberry County, 2.99 mi NNE of Southeast Newberry
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.290, -81.550
Trees down on Interstate 26 east of Newberry.
Thunderstorm Wind, Barnwell
- When
- September 5, 4:36 PM EST to 4:38 PM EST
- Where
- Barnwell County, 0.9 mi NE of Kline
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.130, -81.340
Trees down on Highway 278 just outside of the Town of Kline.
Thunderstorm Wind, Barnwell
- When
- September 5, 4:36 PM EST to 4:38 PM EST
- Where
- Barnwell County, 0.58 mi E of Kline
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.120, -81.340
Highway Patrol reported powerlines in roadway on Hwy 278 in Kline.
Thunderstorm Wind, Barnwell
- When
- September 5, 5:00 PM EST
- Where
- Barnwell County, 5.63 mi NNW of Healing Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.470, -81.320
Highway Patrol reported large limbs down and debris in the roadway near the intersection of SC 37 and SC 39.
Thunderstorm Wind, Aiken
- When
- September 5, 5:14 PM EST to 5:16 PM EST
- Where
- Aiken County, 3.1 mi SW of Salley
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.540, -81.340
Trees down on Dean Swamp Church Road about 2 miles north of SC Hwy 4.
Thunderstorm Wind, Lexington
- When
- September 5, 5:22 PM EST to 5:24 PM EST
- Where
- Lexington County, 3.51 mi ENE of Pelion
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.780, -81.190
Trees down near the intersection of Clay Hill Rd and Younce Rd just east of Pelion.
Thunderstorm Wind, Lexington
- When
- September 5, 5:45 PM EST to 5:47 PM EST
- Where
- Lexington County, 2.45 mi ENE of Syrup
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.117, -81.292
Trees down near the intersection of Beards Creek Ct and Island Trail.
Thunderstorm Wind, Lexington
- When
- September 5, 5:48 PM EST to 5:50 PM EST
- Where
- Lexington County, 2.48 mi S of Chapin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.134, -81.345
Reported that several homes in the Chapin area had sidding removed from strong winds.
Thunderstorm Wind, Richland
- When
- September 5, 5:50 PM EST to 5:52 PM EST
- Where
- Richland County, 1.21 mi N of Woodfield
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.047, -80.930
Trees down at the intersection of 1700 block of Fairlamb Avenue and Percival Road.
Thunderstorm Wind, Fairfield
- When
- September 5, 6:00 PM EST to 6:02 PM EST
- Where
- Fairfield County, 1.41 mi SSE of Rock Hill
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.232, -81.238
Highway Patrol reported trees down on SC 215 at Wallaceville Road.
Thunderstorm Wind, Fairfield
- When
- September 5, 6:19 PM EST to 6:21 PM EST
- Where
- Fairfield County, Salem Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.420, -81.300
One tree down near Salem Crossroads near SR 34 and SR 215.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Georgia, September 5, 20111 injured · $20 million · EF1 · 25 events
- Flash Flooding and Flooding in Pennsylvania, September 5 to 10, 20111 death · 32 events
- Flash Flooding and Flooding in New Jersey, September 5 to 14, 2011$10 million · 23 events
- Rip Current in Florida, September 5, 20111 death · 1 event
- Tornado and Flash Flooding in North Carolina, September 5 to 6, 2011$1.6 million · EF1 · 11 events
- Wildfire in Texas, September 5 to 15, 2011$7.0 million · 1 event
- Wildfire in Texas, September 5, 2011$1.7 million · 1 event
- Tornado and Flash Flooding in Virginia, September 5 to 6, 20112 injured · $413,000 · EF0 · 13 events
- Wildfire in Texas, September 5 to 9, 2011$1.0 million · 1 event
- Wildfire in Louisiana, September 5 to 6, 2011$400,000 · 1 event
- Damaging Winds in Georgia, September 5, 20111 injured · $101,000 · 55 kt wind · 18 events
- Wildfire in Texas, September 5 to 8, 2011$300,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331121, 331112, 331110, 331111, 331114, 331117, 331113, 331115, 331116, 331118, 331119, 331120.